Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 133, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 24, 2012, 7:27 AM EDT for Brooke County, Hancock County, West Virginia; Carroll County, Columbiana County, Jefferson County, Ohio; Allegheny County, Beaver County, Washington County, Pennsylvania. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 7:27 AM EDT (11:27 UTC)
- Expired
- Jul 24, 2012, 8:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Allegheny County, PA, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 31 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:44 AM EDT | HAIL 0.75 | Wellsville, OH | |
| Jul 24, 7:50 AM EDT | TSTM WND DMG | Lisbon, OH | TREES AND POWER LINES DOWN. SHINGLES AND SIDING RIPPED FROM HOME. |
| Jul 24, 7:56 AM EDT | HAIL 1.75 | Wellsville, OH | GOLFBALL AND LARGER HAIL REPORTED . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS51 KPBZ 241127 SVRPBZ OHC019-029-081-PAC003-007-125-WVC009-029-241200- /O.NEW.KPBZ.SV.W.0133.120724T1127Z-120724T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 727 AM EDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARROLL COUNTY IN EAST CENTRAL OHIO... SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO... NORTHERN JEFFERSON COUNTY IN EAST CENTRAL OHIO... EXTREME WEST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTHWESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA... NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA... HANCOCK COUNTY IN NORTHERN WEST VIRGINIA... NORTHEASTERN BROOKE COUNTY IN NORTHERN WEST VIRGINIA... * UNTIL 800 AM EDT * AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MILLPORT...MOVING SOUTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILLPORT... MECHANICSTOWN... LISBON... SALINEVILLE... WELLSVILLE... HAMMONDSVILLE... NEWELL... EAST LIVERPOOL... CHESTER... TOMLINSON RUN STATE PARK... NEW MANCHESTER... NEW CUMBERLAND... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. && LAT...LON 4048 8029 4028 8056 4065 8104 4081 8077 TIME...MOT...LOC 1127Z 315DEG 27KT 4067 8081 $$
1 follow-up statement
131 WWUS51 KPBZ 241158 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 758 AM EDT TUE JUL 24 2012 OHC019-241205- /O.CAN.KPBZ.SV.W.0133.000000T0000Z-120724T1200Z/ CARROLL OH- 758 AM EDT TUE JUL 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4057 8075 4067 8057 4048 8029 4028 8056 TIME...MOT...LOC 1155Z 315DEG 27KT 4052 8061 $$ OHC029-081-PAC003-007-125-WVC009-029-241200- /O.CON.KPBZ.SV.W.0133.000000T0000Z-120724T1200Z/ COLUMBIANA OH-JEFFERSON OH-ALLEGHENY PA-BEAVER PA-WASHINGTON PA- HANCOCK WV-BROOKE WV- 758 AM EDT TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR JEFFERSON AND COLUMBIANA COUNTIES IN EAST CENTRAL OHIO...AND WASHINGTON AND ALLEGHENY COUNTIES IN SOUTHWEST PENNSYLVANIA...AND BEAVER COUNTY IN WESTERN PENNSYLVANIA...AND BROOKE AND HANCOCK COUNTIES IN NORTHERN WEST VIRGINIA... AT 754 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TOMLINSON RUN STATE PARK...MOVING SOUTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOMLINSON RUN STATE PARK... NEWELL... CHESTER... WELLSVILLE... HAMMONDSVILLE... EAST LIVERPOOL... NEW MANCHESTER... NEW CUMBERLAND... WEIRTON... SUN VALLEY... COLLIERS... RACCOON CREEK STATE PARK... HAIL UP TO GOLFBALL SIZE HAIL OF 1.75 INCHES IN DIAMETER HAS BEEN REPORTED IN WELLSVILLE OH WITH THIS STORM. TREES WERE REPORTED DOWN IN HANOVERTON OH. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4057 8075 4067 8057 4048 8029 4028 8056 TIME...MOT...LOC 1155Z 315DEG 27KT 4052 8061 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:08 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 24, 6:08 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 608 AM EDT TUE JUL 24 2012 .SYNOPSIS... AS A COLD FRONT MOVES THROUGH TODAY...SEVERE WEATHER COULD IMPACT LOCATIONS TO THE SOUTH OF PITTSBURGH. ANOTHER FRONT WILL BRING SCATTERED THUNDERSTORMS FOR THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT IS CURRENTLY DRAPED ACROSS LOWER MICHIGAN...EXTENDING EAST TO JUST NORTH OF LAKE ERIE. THE FRONT WILL DROP SOUTH THROUGH THE REGION TODAY...WITH ENHANCEMENT PROVIDED BY AN UPPER LEVEL SHORTWAVE THAT IS EXPECTED TO TRACK FROM WISCONSIN SOUTHEAST INTO NORTH CAROLINA. WHILE EFFECTIVE SHEAR VALUES AROUND 30-35 KTS ARE EXPECTED TO TRACK ALONG THE FRONT...MODERATE CAPE VALUES WILL PRIMARILY REMAIN SOUTH OF THE MASON-DIXON LINE. AS A RESULT...THINK THAT BEST LOCAL POTENTIAL FOR SEVERE WILL REMAIN GENERALLY SOUTH OF A LINE FROM ZANESVILLE TO MORGANTOWN. HOWEVER...IMPORTANT TO NOTE THAT SPC SLIGHT RISK FOR SEVERE WEATHER INCLUDES ALL LOCATIONS SOUTH OF A LINE FROM NEW PHILADELPHIA TO WHEELING AND LATROBE. WITH THE SHORTWAVE RACING SOUTHEAST...BEST CHANCE FOR ANY PRECIPITATION SHOULD BE LATE MORNING AND THE EARLY AFTERNOON...PROVIDING ANOTHER POTENTIAL LIMITING FACTOR FOR SEVERE WEATHER. EXPECT DRY CONDITIONS EVERYWHERE TONIGHT...AND MUCH COOLER/DRIER AIR. LOWS SHOULD DROP INTO THE 50S IN ALL LOCATIONS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... TODAY/S FRONT SHOULD LIFT BACK TO THE NORTH WEDNESDAY AND WEDNESDAY NIGHT AS A WARM FRONT. STILL UNSURE AS TO JUST HOW PRECIPITATION THE FRONT WILL GENERATE ON ITS RETURN TRIP. 00Z MODEL RUNS HAVE ACCELERATED THE WARM FRONT PASSAGE...AND NOW SHOW THAT THE FRONT WILL LIKELY MOVE THROUGH WEDNESDAY EVENING. THIS TIMING SHOULD LIMIT DIURNAL ENHANCEMENT OF SHOWERS/STORMS. THE FASTER TIMING WILL ALSO KEEP WEDNESDAY NIGHT LOWS A BIT HIGHER AS WELL WITH THE REGION RETURNING TO THE WARM SECTOR MORE QUICKLY. LOW PRESSURE WILL TRACK FROM LOWER MICHIGAN TOWARDS NEW ENGLAND ON THURSDAY...DRAGGING A COLD FRONT TO THE SOUTHEAST. WITH THE FRONT SLIDING THROUGH THE REGION SLOWLY...THIS COULD PROVIDE AN EXTENDED PERIOD FOR SHOWERS AND STORMS FOR ALL OF THURSDAY AND FRIDAY. ANY POTENTIAL FOR SEVERE WEATHER ON THURSDAY WILL BE DEPENDENT ON LOCATION OF THE FRONT. FOR NOW...SPC HAS DEPICTED A BROAD AREA FOR SEVERE POTENTIAL ON THURSDAY..INCLUDING THE ENTIRE FORECAST AREA. THURSDAY APPEARS TO BE THE WARMEST DAY WHILE THE REGION IS IN THE WARM SECTOR...WITH TEMPERATURES AROUND 90. TEMPS SHOULD BE SEASONAL FOR WEDNESDAY AND FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... LATEST MEDIUM RANGE MODELS STILL DIG A SHORT WAVE TROUGH ACROSS THE GREAT LAKES REGION FRIDAY AND SLOWLY MOVE THE TROUGH AXIS MOVE EAST TO THE NEW ENGLAND COAST BY MONDAY. KEPT SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FRIDAY NIGHT AND SATURDAY...WITH DRY WEATHER EXPECTED SUNDAY INTO MONDAY AS THE UPPER TROUGH MOVES EAST AND A WEAK SURFACE HIGH BRINGS DRIER AIR IN FROM THE NORTHWEST. FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND NEAR NORMAL THROUGH THE EXTENDED PERIOD. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... SHRTWV IN NW FLOW WL SUPPORT MOIST...DEEP CONVECTION ALONG SWD SAGGING CDFNT TODAY. THIS WEATHER IS EXPECTED TO AFFECT PORTS FM PIT SWD WITH MVFR/ISOLD IFR CONDITIONS AND TAFS HAVE BEEN CONSTRUCTED ACCORDINGLY USING THE LATEST HRRR TIMING AND GENL PLACEMENT. OTHERWISE SFC WND WL VEER TO THE W AND NW WITH PASSAGE OF THE SFC REFLECTION. BUILDING SFC HIGH IS EXPECTED TO RESULT IN VFR CONDITIONS AT ALL PORTS BY LATE AFTN. OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... GENL VFR...BUT WITH PERIODIC CHCS FOR TSRA/ASSOCIATED RESTRICTIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK AS A SERIES OF SHRTWVS TRACK ACRS THE UPR OH VALLEY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 24, 3:24 AM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 AM EDT TUE JUL 24 2012 MDZ001-OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004- 012-021>023-041-251200- GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE- FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 324 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS DAMAGING WINDS...ALTHOUGH LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-251200- CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-HANCOCK- 324 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 6:40 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 640 AM EDT TUE JUL 24 2012 PAZ014-022-073-241130- ARMSTRONG PA-BUTLER PA-WESTMORELAND PA- 640 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EXTREME NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES... AT 636 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF BUTLER...MOVING SOUTHEAST AT 30 MPH. EXPECT HEAVY DOWNPOURS AND GUSTY WINDS AS THIS STORMS MOVES THROUGH. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... HOOKER... BUTLER... CHICORA... LERNERVILLE... SARVER... KITTANNING... FORD CITY... CROOKED CREEK LAKE PARK... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4080 7933 4059 7951 4090 8009 4105 7996
Special weather statement, Jul 24, 7:25 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 725 AM EDT TUE JUL 24 2012 OHZ040-041-050-PAZ020-021-029-WVZ001-002-241215- ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV- JEFFERSON OH-WASHINGTON PA- 725 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT HANCOCK...NORTHEASTERN BROOKE... NORTHEASTERN CARROLL...NORTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...SOUTHERN COLUMBIANA...SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES... AT 724 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF MILLPORT...MOVING SOUTHEAST AT 30 MPH. EXPECT HEAVY DOWNPOURS HAIL AND GUSTY WINDS AS THIS STORM MOVES THROUGH. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... MILLPORT... LISBON... GUILFORD LAKE STATE PARK... SALINEVILLE... HAMMONDSVILLE... WELLSVILLE... NEWELL... EAST LIVERPOOL... CHESTER... TOMLINSON RUN STATE PARK... NEW MANCHESTER... NEW CUMBERLAND... THIS WILL IMPACT THE FOLLOWING HIGHWAY... I-376 BETWEEN MILE MARKERS 49 AND 53. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4052 8021 4031 8046 4069 8101 4083 8085
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:25 AM EDT | Special Weather Statement | PBZ | Hancock | 50 min |
| Jul 24, 8:02 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 43 min |
| Jul 24, 11:11 AM EDT | Special Weather Statement | PBZ | Preston | 34 min |
| Jul 24, 11:24 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 51 min |
| Jul 24, 12:31 PM EDT | Special Weather Statement | PBZ | Hancock | 29 min |
| Jul 24, 12:48 PM EDT | Special Weather Statement | PBZ | Tucker | 42 min |
| Jul 24, 11:58 AM EDT | Special Weather Statement | PBZ | Columbiana | 32 min |
| Jul 24, 7:22 PM EDT | Special Weather Statement | PBZ | Guernsey, Muskingum, Noble | 38 min |
| Jul 24, 6:40 AM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 50 min |
| Jul 24, 7:35 AM EDT | Special Weather Statement | PBZ | Allegheny, Beaver | 25 min |
| Jul 24, 8:05 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Westmoreland | 40 min |
| Jul 24, 8:44 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 46 min |
| Jul 24, 10:41 AM EDT | Special Weather Statement | PBZ | Fayette | 19 min |
| Jul 24, 1:11 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver | 49 min |
| Jul 24, 1:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 44 min |
| Jul 24, 2:02 PM EDT | Special Weather Statement | PBZ | Fayette | 43 min |
| Jul 24, 2:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Severe Thunderstorm Warnings in Pennsylvania, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.